Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 178, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2020, 8:29 PM CDT for Cheyenne County, Decatur County, Rawlins County, Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2020, 8:29 PM CDT (01:29 UTC)
- Expired
- Jul 20, 2020, 10:00 PM CDT
- In force
- 91 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Decatur County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3375 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:20 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 20, 8:20 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Goodland KS 720 PM MDT Mon Jul 20 2020 .UPDATE... Issued at 719 PM MDT Mon Jul 20 2020 A severe thunderstorm watch has been issued for the northern half of the forecast area through 11 PM MT. Main threats are large hail and damaging wind gusts. UPDATE Issued at 608 PM MDT Mon Jul 20 2020 Updated the forecast given the current trends on radar and satellite. Main activity continues to be the storms over Cheyenne County CO. These may spread southeast over the next hour or two. To the north another area of severe thunderstorms is moving southeast toward the forecast area. ETA of storm arrival is roughly two hours away. Behind that round another round of storms may move through the forecast area later on closer to midnight. Not sure how strong these storms will be with the incoming round of storm activity approaching. && .SHORT TERM...(This evening through Tuesday) Issued at 206 PM MDT Mon Jul 20 2020 Satellite imagery and 500 mb RAP analysis showed a broad trough across the northern half of the country this morning. A shortwave exiting the central Plains sparked convection over eastern Kansas and western Missouri. Behind this disturbance, northwest flow prevailed over the region, with areas of high pressure across the desert southwest and southeastern CONUS. At 2:00 PM MT, a cold front was draped from west to east across the center of the region with mostly sunny skies. Temperatures were in the upper 80s to low 90s with east to southeast winds at 10 to 15 mph. A few small storms had developed in western Kit Carson county. The cold front is expected to help trigger thunderstorms this afternoon and evening, as an upper wave passes through the northwest flow. Showers and storms should develop in eastern Colorado this afternoon, and spread east into western Kansas and southwestern Nebraska this evening. There will be enough shear and instability for a few severe thunderstorms. Main threats with these storms are damaging winds, large hail, and locally heavy rainfall. Another area of storms are forecast to form in central Nebraska this afternoon and evening, congeal into an MCS, and track southeast tonight. Depending on how this plays out, we could see another round of thunderstorms across the eastern part of the region during the late evening/overnight hours. However, confidence is low at this time on where this cluster of storms will track. If the line grazes the region, damaging winds and locally heavy rainfall would be the main threats. Otherwise, increased cloud cover is expected tonight, with lows in the upper 50s to mid 60s. Will need to monitor for the potential of stratus developing (and perhaps fog) around sunrise. The region will see a brief break from storm chances Tuesday morning. Temperatures should be slightly cooler behind the front, with highs in the upper 80s to low 90s. Thunderstorms are forecast to develop off of the Front Range and spread into the area in the afternoon and evening. A few strong to severe storms will be possible once again, with threats of damaging winds, large hail, and locally heavy rainfall. Temperatures fall into the upper 50s to upper 60s overnight. .LONG TERM...(Wednesday through Monday) Issued at 149 PM MDT Mon Jul 20 2020 For the extended period the models are showing an upper-level ridge extending from the southern Plains over the Rockies dominating the week with above normal temperatures (middle 90s). Thunderstorms may develop around the periphery of the ridge each day, along the Front Range, and move into northeastern Colorado during the late afternoon/evening hours. Heading into the weekend, the ridge looks to move eastward into the northern Plains region, which may allow some storms to move into northwest Kansas/southwest Nebraska area. Given the weak flow aloft in proximity to the ridge, the chance for severe storms will be low. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 533 PM MDT Mon Jul 20 2020 VFR conditions are forecast for the TAFs. Confidence of storms occurring near KGLD is too low to include in the TAFs. Confidence is higher that KMCK will see storms this evening based on the ETA of storms moving south in Nebraska. Otherwise, KMCK may have ceilings fall close to MVFR around 12z. Latest data seems to have raised the ceiling some from the last TAF issuance, so have the ceiling remaining VFR for now. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JBH LONG TERM...BW AVIATION...JTL
Hazardous weather outlook, Jul 20, 8:18 PM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 718 PM MDT Mon Jul 20 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220130- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 718 PM MDT Mon Jul 20 2020 /818 PM CDT Mon Jul 20 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A severe thunderstorm watch is in effect for almost all counties along and north of Highway 24 east of the Colorado border this evening. Main threats will be damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... There is a Marginal Risk for severe thunderstorms across the entire region for the late afternoon and evening hours on Tuesday. Besides damaging wind and large hail threats, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. JTL
In the hours before
Special weather statement, Jul 20, 6:08 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Goodland KS 508 PM MDT Mon Jul 20 2020 COZ092-210015- Cheyenne County CO- 508 PM MDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 615 PM MDT... At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Cheyenne Wells, moving south at 10 mph. Nickel size hail and wind gusts up to 55 mph are possible with this storm. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 136 and 159. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3894 10256 3895 10226 3862 10218 3861 10258 TIME...MOT...LOC 2308Z 356DEG 8KT 3885 10242 Vincent
Special weather statement, Jul 20, 6:12 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Mon Jul 20 2020
COZ092-210000-
Cheyenne County CO-
512 PM MDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 600 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kit Carson, or 31 miles west of Cheyenne Wells,
moving south at 10 mph.
Penny size hail and wind gusts up to 55 mph are possible with this
storm.
Locations impacted include...
Kit Carson.
LAT...LON 3878 10300 3879 10281 3861 10273 3861 10305
3862 10306
TIME...MOT...LOC 2311Z 356DEG 9KT 3870 10291
VincentLocal storm report, Jul 20, 6:27 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 E FIRSTVIEW 38.81N 102.48W
07/20/2020 CHEYENNE CO LAW ENFORCEMENT
REPORT OF SEMI BLOWN OVER ON HIGHWAY 40 AT
MILE MARKER 463. TIME IS ESTIMATED.
&&
KAKLocal storm report, Jul 20, 6:33 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 3 SSE WILD HORSE 38.78N 102.98W
07/20/2020 E0.88 INCH CHEYENNE CO PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL.
&&
TTLocal storm report, Jul 20, 7:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST KIT CARSON 38.76N 102.80W
07/20/2020 M51 MPH CHEYENNE CO ASOS
ASOS MEASURED A T-STORM WIND GUST OF 51MPH.
&&
TTLocal storm report, Jul 20, 8:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 7 WNW CULBERTSON 40.28N 100.96W
07/20/2020 M1.00 INCH HITCHCOCK NE TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL AND HAD
BEEN COMING DOWN GOOD FOR 5-10 MINS.
&&
TTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:37 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas | 83 min |
| Jul 20, 10:41 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 79 min |
| Jul 20, 10:44 PM CDT | Special Weather Statement | GLD | Graham, Norton, Sheridan | 61 min |
| Jul 20, 11:36 PM CDT | Special Weather Statement | GLD | Gove, Graham | 54 min |
| Jul 20, 11:58 PM CDT | Special Weather Statement | GLD | Logan | 47 min |
| Jul 21, 12:38 AM CDT | Special Weather Statement | GLD | Gove | 52 min |
| Jul 20, 7:37 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock, Red Willow | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.